Kansas, 2019

Flash Flooding and Heavy Rain in Kansas, August 24 to 25, 2019

August 24 to 25, 2019 · NWS GID · 4 events in 3 counties and zones

Given that several official NWS cooperative observer stations within this six-county North Central Kansas area realized their wettest month of August on record (including Plainville 4WNW, Natoma and Beloit), it should come as no surprise that there were at least a few rounds of flooding rains. For some areas mainly south of the Highway 36 corridor, the roughly 48-hour period from the morning of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Given that several official NWS cooperative observer stations within this six-county North Central Kansas area realized their wettest month of August on record (including Plainville 4WNW, Natoma and Beloit), it should come as no surprise that there were at least a few rounds of flooding rains. For some areas mainly south of the Highway 36 corridor, the roughly 48-hour period from the morning of Friday the 23rd through the pre-dawn hours of Sunday the 25th was one of the wettest stretches of the month, with widespread rain totals commonly 2-5+. Over the course of these few days, the main event focused during a 12-hour block between 5 p.m. CDT on the 24th and 5 a.m. CDT on the 25th, as numerous, slow-moving thunderstorms traversed the area. Although radar signatures suggested there might have been a few instances of large hail/damaging winds late in the evening (as storms organized into a linear MCS before departing southward into central Kansas), there was no ground-truth verification. Certainly though, the main story of the night was heavy rain and flooding, especially within Rooks, northern Osborne and far southern Smith counties, where a few mesonets confirmed totals of 4-5 in the Downs, Portis and Harlan areas. Limited ground-truth flash flooding reports included a gravel road washed out north of Webster State Park and several inches of water flowing over a gravel road southeast of Alton. Undoubtedly, several rural roads and small creeks experienced short-term flooding from this heavy rain event. In addition, several area river gauges breached at least minor flood stage for anywhere from a few hours to a few days, including: Solomon River near Glen Elder, North Fork Solomon near Portis and South Fork Solomon near Woodston. More notably, the South Fork Solomon near Osborne went into moderate flood, with a crest of 21.37 on the evening of the 25th preliminarily ranking as the 5th-highest on record (and highest since 1993).

In the mid-upper levels, the Central Plains was mired in a multi-day stretch of somewhat active and wet weather during this time frame. Specifically from the 24th into the 25th, a low-amplitude disturbance tracked southeastward from the Central High Plains toward central Kansas, downstream from a larger-scale trough centered over southwestern Canada. As typical, the maintenance/intensification of convection after dark was augmented by warm air/moisture advection within a modest, 25-35 knot low level jet axis. Heavy rain rates were supported by a moist profile featuring precipitable water values of 1.50-2.00.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 24, 5:34 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 24, 5:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
634 PM CDT Sat Aug 24 2019

.UPDATE...
Issued at 634 PM CDT Sat Aug 24 2019

TOR Watch 616 remains in effect for the SW 1/3 of the CWA.
Admittedly the risk for a tornado over our CWA is low. It's
greatest over Wrn KS. The cells that are dvlpg from LBF-MCK-NRN-
HYS are doing so along the NW-SE oriented instability gradient...
and moving into an area that has been OVC all day...i.e.
significantly less instability. So while an isolated brief svr
tstm can't be completely ruled out...the greatest risk may
actually be more rain. We will cont to monitor.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 240 PM CDT Sat Aug 24 2019

Still dealing with lingering rain and isolated storms slowly
working east across the forecast area this afternoon. Rain is
associated with sharp, slow moving wave dumb belling its way
across Nebraska/Kansas. Trend has been to slowly weaken the last
couple hours but there is still a few more hours of rain/isolated
storms mainly east of Highway 281 in Nebraska.

To the west, some clearing has found its way into the area and
pushed temperatures to the upper 70s. Water vapor seems to show
more defined spin of wave moving southeast through northeast
Colorado now and this will be a focus for thunderstorms late this
afternoon. Short term convection models continue to focus
thunderstorm development late this afternoon in southwest Nebraska
and northwest/north central Kansas. There is some mid-level
activity but that is dying as it moves east into subsident area
behind wave and into modest mid-level lapse rates. SPC enhanced
severe risk in cornered in the far southwest forecast area. That
if fine for now as there is some uncertainty on how far east those
storms may develop. This could be a little later show by a couple
hours...but the models are consistent in taking the storm quickly
to the south/southwest. Initiation area is key...and the far
southwest forecast is on the edge. Have kept the higher storm
chances there and across the south as a result.

Sunday looks mainly dry...although not a great drying day with
lots of clouds and moisture throughout the day.

Regarding the Flash Flood Watch...have dropped areas north of
Grand Island for expected lack of rain. Have added Mitchell and
Jewell counties for potential for tonights storms to impact that
area. Extended the rest of the watch til 4 am, mainly to account
for thunderstorm which would impact north central Kansas. Further
north, toward I-80 heavy rain is less likely for sure, but not
confident enough to remove the watch just yet, given many areas
received 1-3" of rain today.

.LONG TERM...(Sunday night through Saturday)
Issued at 240 PM CDT Sat Aug 24 2019

Sorry for very limited expose' into the longer term but here are
the highlights.

Next frontal boundary and associated  upper trough push through
between about 10Z and 18Z Monday. Models have been more aggressive
with QPF and coverage of showers and thunderstorms and POPs in
the 50 percent are in the forecast. This front moves through the
forecast by midday, but not before bring unneeded rain to many
locations.

That front comes via northwest flow, and models have been
advertising for days a drying trend with lower dewpoints and
northwest flow. This appears to be setting up Monday through
Thursday. This is actually some really pleasant weather with
dewpoints in the 50s...lows in the 50s and highs in the 70s. The
forecast may not reflect a completely dry scenario, but this is
definitely a much drier period.

Finally, ECMWF and GFS both advertise another wave/front late
Thursday and Friday. The GFS is quicker (18-24 hours) and the
ECMWF much wetter. At any rate, the precipitation chances increase
late in the week again.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 634 PM CDT Sat Aug 24 2019

Significant Wx: IFR conds move back in tonight.

Tonight: Vrbl MVFR-VFR this eve with sct-nmrs shwrs. There is a
chance for a rumble of thunder or two. With CIGs mostly hanging
around 1500 ft at 2330Z...CIGs should quickly descend back to IFR
this eve as temps cool. CIGs will lower further to LIFR with
light fog dvlpg as dawn approaches. SE winds around 10 kt.
Confidence: High

Sun: LIFR CIGs and light fog to start...but VSBYs should improve
by 15Z with cld bases lifting to MVFR by 18Z and eventually VFR by
21Z. SE winds 10-15 kt. Confidence: High

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 4 AM CDT Sunday for NEZ060>062-072>075-
     082>085.

KS...Flash Flood Watch until 4 AM CDT Sunday for KSZ005>007-017>019.

&&

UPDATE...Kelley
SHORT TERM...NOAA/NWS/Moritz
LONG TERM...NOAA/NWS/Moritz
AVIATION...Kelley
Hazardous weather outlook, Aug 24, 2:29 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
329 PM CDT Sat Aug 24 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
252030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
329 PM CDT Sat Aug 24 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are possible mainly before 1 AM...
primarily west of a line from Elwood Nebraska...to Alma...to
Beloit Kansas. Some storms could be severe with hail as large as
2 inches in diameter and wind gusts near 65 mph.

Given the recent heavy rain...any additional rain could exacerbate
on-going flooding. Therefore a Flash Flood Watch remains in effect
until 4 AM from Grand Island west and south...including north
central Kansas. Numerous Flood Warnings and Advisories remain in
effect for parts of south central Nebraska. Please refer to the
flood watch...warnings and advisory messages for additional
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are possible Sunday night into Monday.
A few thunderstorms could also occur Tuesday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening...from near
Cambridge Nebraska down into parts of north central Kansas.
Spotters...emergency managers...and county dispatchers...please
relay reports of hail...wind damage..and flash flooding to the
National Weather Service in Hastings.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Local storm report, Aug 24, 1:25 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
225 PM CDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     TSTM WND DMG     5 ENE PROSSER           40.71N 98.48W
08/23/2019                   HALL               NE   NWS EMPLOYEE

            DELAYED REPORT. LARGE HARDWOOD TREE SNAPPED
            OFF ABOUT 4 FT ABV GROUND. SVR DMG TO
            SOYBEANS AND CORN IN ADJACENT FIELDS TO THE
            E DUE TO HAIL. ALL FOLIAGE GONE. ALL THAT IS
            LEFT OF THE CORN IS SHREDDED STALKS AND THE
            EARS WHICH ARE STILL VERTICAL.

&&

KELLEY
Special weather statement, Aug 24, 5:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
628 PM CDT Sat Aug 24 2019

KSZ006-250000-
Smith KS-
628 PM CDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SMITH COUNTY UNTIL 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar, or 21 miles east of Phillipsburg, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Smith Center, Lebanon, Gaylord, Athol, Harlan, Cedar and Bellaire.

A Tornado Watch remains in effect until midnight CDT for north
central Kansas.

LAT...LON 3973 9907 3990 9879 3990 9850 3963 9851
      3957 9861 3957 9907
TIME...MOT...LOC 2328Z 237DEG 18KT 3964 9894

Rossi

The radar

The Grand Island radar (KUEX), 85 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Smith

When
August 24, 6:00 PM CST to August 25, 6:00 AM CST
Where
Smith County, 3.98 mi ESE of Harlan
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.580, -98.700

A 12-hour rainfall total of 4.82 inches was measured 2 miles north-northwest of Portis. A 12-hour rainfall total of 4.20 inches of rain was measured 2 miles south-southwest of Harlan.

Heavy Rain, Osborne

When
August 24, 6:00 PM CST to August 25, 6:00 AM CST
Where
Osborne County, Downs
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.500, -98.550

A 12-hour total rainfall of 4.69 inches was measured in Downs.

Flash Flood, Rooks

When
August 24, 11:00 PM CST to August 25, 5:00 AM CST
Where
Rooks County, 10.4 mi NW of Webster Res to 5.71 mi NW of Webster Res
Cause
Heavy Rain
Property damage
$25,000
Reported by
County Official
Coordinates
39.502, -99.585

Flash flooding washed out County Road 6, just south of County Road H.

Flash Flood, Osborne

When
August 24, 11:00 PM CST to August 25, 5:00 AM CST
Where
Osborne County, 8.05 mi NW of Alton to 4.93 mi SW of Portis
Cause
Heavy Rain
Property damage
$25,000
Reported by
Social Media
Coordinates
39.563, -99.040

Radar estimation and a few gauge reports indicated that 3 to 5 inches of rain fell across northern Osborne County during the evening-overnight. A social media post and photo showed several inches of water flowing rapidly over a county road a few miles southeast of Alton. Other county roads were likely impacted by the heavy rainfall as well.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850342, 850563, 849942, 851980.